High Wind, Swisher
- When
- November 30, 11:14 AM CST to 1:11 PM CST
- Where
- Swisher forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A very strong short wave trough passed over the region on the 30th bringing high winds to the extreme Southern Texas Panhandle into the central South Plains. Winds at 700 mb were between 65 and 70 knots but a Pacific cold front in the morning limited atmospheric mixing to 750 mb.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very strong short wave trough passed over the region on the 30th bringing high winds to the extreme Southern Texas Panhandle into the central South Plains. Winds at 700 mb were between 65 and 70 knots but a Pacific cold front in the morning limited atmospheric mixing to 750 mb. However, winds at 750 mb were still around 50 knots which were able to mix down to the surface by the afternoon. Notable wind damage was observed within the city of Lubbock (Lubbock County). Several utility poles were blown down and a storage shed was blown into a utility line.
High wind gusts from the Texas Tech University West Texas mesonet are below:
63 mph at Olton (Lamb County), 63 mph at Caprock Canyons State Park (Briscoe County), 63 mph at Plainview (Hale County), 62 mph at Silverton (Briscoe County), 61 mph at Friona (Parmer County), 61 mph at Morton (Cochran County), 61 mph at Aiken (Hale County), 60 mph at Dimmitt (Castro County), 60 mph at Northfield (Motley County), 60 mph at Earth (Lamb County), 60 mph at Vigo Park (Swisher County), 60 mph at Reese Center (Lubbock County), 60 mph at South Plains (Floyd County), 60 mph at Anton (Hockley County), 59 mph at Tulia (Swisher County), 58 mph at Abernathy (Hale County), 58 mph at Muleshoe (Bailey County), and 58 mph at Happy (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 5:34 AM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 534 AM CST Sat Nov 30 2019 .AVIATION... VFR conditions are now prevailing for all terminals this morning. Low level jet has begun to ramp up this morning based on information from Reese Center so have added LLWS for all terminals as surface wind speeds are still relatively light. Expect westerly winds to really pick up around 10am which will end the LLWS threat. With the gusty west winds periods of blowing dust will be possible late this morning into the afternoon that may reduce visibilities. Westerly winds will weaken around sunset which may allow another period of LLWS to affect the terminals this evening however due to the uncertainty of when winds at the surface and aloft will weaken have decided to hold off inclusion in TAF for now. /WCI && .PREV DISCUSSION... /issued 352 AM CST Sat Nov 30 2019/ DISCUSSION... The shallow stratus has nearly completely eroded for much of the area, but remains mostly intact over the southern Rolling Plains. We are extending the Dense Fog Advisory until 8 am for this area. But trends on the Caprock this morning were clear that veered westerly flow with drier air was sweeping in. And a Pacific Cold Front will also become more apparent around daybreak with flow veering to the west-northwest with cold advection prevalent throughout the day. Highs today will again come up short of normals. But the big news today will be wind. And solutions have trended very recently toward stronger flow in the upper portion of the projected mixed layer, around 750-800 millibars, with wind speeds close to 50 to 55 knots from about Lubbock northward and westward. This is often a good indicator for potential maximum wind gust and suggests a possible risk for high winds in about this same area today. For now, we followed the previous trends and blended wind solutions indicating the main high wind threat today will be just north of Lubbock and have issued a High Wind Warning starting later this morning. But we may adjust the High Wind Warning further south if the trends indicated above for 50+ knots near the top of the mixed layer continue in the next few hours. A Wind Advisory has also been issued for most of the remainder of the area for the same time period. Projected wind speeds also support at least a light blowing dust haze developing on the Caprock, even in spite of the recent rain and we have continued the mention for Patchy Blowing Dust. Wind speeds likely to decline by late this afternoon and become more typically breezy or low-end windy near or just after dark. Cooler air will continue advecting overnight, and Sunday will see another below normal temperature day with much lighter winds, though still breezy over the northern Rolling Plains. Beyond Sunday, little has changed as an upper level ridge will bring near-normal temperatures for most of the early to mid part of the week. A weak front should cause a shift to light northerly flow Tuesday but probably not much impact on temperatures. A wave passing Thursday appears will not have enough amplitude to hold moisture, so rain chances likely to skip past our area. But at least should see minor cooling by Friday behind associated cold front. So, dry conditions will dominate the week ahead. RMcQueen FIRE WEATHER... Recent cold and wet weather has left ERC values quite low. Given how long this morning relative humidity values have remained high, it will take most of today to dry into the 20-30 percent range, even with strong west-northwest winds. But expected wind speeds in the 30-45 mph range and gusts 55-65 mph argue towards an area-wide Fire Danger Statement for this afternoon since fine fuels can dry very rapidly. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 8 AM CST this morning for TXZ037-038- 043-044. Wind Advisory from 10 AM this morning to 7 PM CST this evening for TXZ025-026-031>043. High Wind Warning from 10 AM this morning to 7 PM CST this evening for TXZ021>024-027>030. && 58/05
Hazardous Weather Outlook National Weather Service Lubbock TX 735 AM CST Sat Nov 30 2019 TXZ021>044-011345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 735 AM CST Sat Nov 30 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Strong winds and patchy blowing dust will over-spread the region today. A High Wind Warning is in effect for the northern South Plains and extreme southern Texas Panhandle from 10 AM until 7 PM today. A Wind Advisory is in effect for the remainder of the area for the same time period. Also, elevated fire danger is expected to result from the strong, dry winds. A Fire Danger Statement is in effect area-wide this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863886, 863882, 863883, 863888, 863885, 863889, 863891, 863890, 863892, 863895, 863893, 863894.